Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 33, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2008, 9:46 PM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2008, 9:46 PM CDT (02:46 UTC)
- Expired
- Apr 21, 2008, 10:18 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 7:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 220245 SVRICT KSC019-035-049-220330- /O.NEW.KICT.SV.W.0033.080422T0246Z-080422T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 946 PM CDT MON APR 21 2008 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS. SOUTHWESTERN ELK COUNTY IN SOUTHEAST KANSAS. NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS. * UNTIL 1030 PM CDT. * AT 944 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF DEXTER...OR 21 MILES EAST OF WINFIELD...AND MOVING NORTHEAST AT 37 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CAMBRIDGE...DEXTER...GRENOLA...MOLINE. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR SOUTHEASTERN KANSAS. LAT...LON 3747 9663 3744 9613 3702 9661 3708 9681 TIME...MOT...LOC 0246Z 216DEG 32KT 3718 9660 $$ KLEINSASSER
2 follow-up statements
000 WWUS53 KICT 220302 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1002 PM CDT MON APR 21 2008 KSC019-035-049-220330- /O.CON.KICT.SV.W.0033.000000T0000Z-080422T0330Z/ CHAUTAUQUA KS-ELK KS-COWLEY KS- 1002 PM CDT MON APR 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN COWLEY...SOUTHWESTERN ELK AND NORTHWESTERN CHAUTAUQUA COUNTIES UNTIL 1030 PM CDT... AT 959 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF CAMBRIDGE...OR 23 MILES NORTHWEST OF SEDAN...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR GRENOLA BY 1010 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR SOUTHEASTERN KANSAS. LAT...LON 3722 9673 3747 9663 3744 9613 3715 9649 TIME...MOT...LOC 0302Z 207DEG 31KT 3730 9653 $$ KLEINSASSER
000 WWUS53 KICT 220318 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1018 PM CDT MON APR 21 2008 KSC019-035-049-220328- /O.CAN.KICT.SV.W.0033.000000T0000Z-080422T0330Z/ CHAUTAUQUA KS-ELK KS-COWLEY KS- 1018 PM CDT MON APR 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY... SOUTHWESTERN ELK AND NORTHWESTERN CHAUTAUQUA COUNTIES HAS BEEN CANCELLED... AT 1014 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. SMALL HAIL AND GUSTY WINDS REMAIN POSSIBLE WITH THIS STORM AS IT MOVES ACROSS WESTERN ELK COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR SOUTHEASTERN KANSAS. LAT...LON 3722 9673 3747 9663 3744 9613 3715 9649 TIME...MOT...LOC 0318Z 207DEG 31KT 3742 9645 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:30 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Apr 21, 6:30 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT MON APR 21 2008 .UPDATE... && .AVIATION...00Z TAFS RSL/SLN/HUT/ICT/CNU NEARLY STATIONARY FRONT EXTENDED FROM WRN OK THRU S-CNTRL TO NERN KS EARLY THIS EVE. AS SRN END OF SHORTWAVE TROF LIFTS OUT OF CO/NM ACROSS NWRN KS TONIGHT...FRONT WILL FINALLY GET ANOTHER PUSH SEWD TOWARD OR JUST AFTER 06Z. ISOLD-SCT TS MAY DEVELOP ALONG FRONT BY 03Z-06Z THIS EVE DUE TO SLIGHT INCREASE IN CONVERGENCE/COOLING ALOFT...AND COULD CONTINUE INTO EARLY AM HOURS IN FAR SERN KS. WILL INCLUDE A VCTS AT CNU. OTHERWISE...MOISTENING BOUNDARY LAYER NEAR THE FRONTAL ZONE SHOULD LEAD TO MVFR CIGS AT ICT/CNU...POSSIBLY IFR AT CNU TUES AM. JMC && .PREV DISCUSSION... /ISSUED 315 PM CDT MON APR 21 2008/ DISCUSSION... FORECAST CONCERNS...CONVECTIVE CHANCES/TRENDS FOR MUCH OF THE WEEK. LARGE SCALE UPPER LOW/VORTEX ACROSS WESTERN CANADA INTO THE PACIFIC NORTHWEST/NORTHERN ROCKIES WILL CONTINUE TO INFLUENCE THE WEATHER ACROSS THE AREA MUCH OF THIS WEEK...EJECTING PERIODIC SHORTWAVES ACROSS THE CENTRAL PLAINS. FIRST SUCH FEATURE WAS MOVING ACROSS THE FOUR CORNERS AREA AT EARLY AFTERNOON...AND WILL EJECT ACROSS COLORADO AND NEBRASKA TONIGHT. WHILE SIMILAR ON THE SUFFICIENT DEEP LAYER 0-6KM SHEAR OF 35-40KTS THIS EVENING IN THE WARM SECTOR ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS...THE SHORT RANGE MODELS DIFFER ON DEGREE OF INSTABILITY. THE 18Z RUC MAY BE THE CLOSEST TO REALITY IN THE FIRST 6 TO 9 HOURS...SHOWING ABOUT 2000J/KG OF ML CAPE ACROSS THIS AREA TOWARD 00Z. HOWEVER...THE CAP STRENGTH THOUGH WEAKENING TO ABOUT 50-75 J/KG...MAY STILL BE ENOUGH TO SUPPRESS SURFACE BASED CONVECTION. THAT SAID...CHANCES APPEAR TO BE RELATIVELY BETTER CLOSER TO MIDNIGHT...IN CONCERT WITH EJECTING UPPER TROF AND BETTER ELEVATED LOW LEVEL MOISTURE CONVERGENCE JUST NORTH OF SURFACE FRONT. EVEN THE MORE CONSERVATIVE NAM SHOWS ABOUT 1000J/KG OF ELEVATED CAPE WITH WEAKENING CIN ACROSS PORTIONS OF SOUTH CENTRAL/SOUTHEAST KANSAS INTO THE EARLY MORNING PREDAWN HOURS. ONLY SLIGHT TWEAKS IN THIS REGARD TO GOING POP FORECAST...AND WILL KEEP MENTION OF MARGINALLY SEVERE HAIL/WIND IN HAZARDOUS WEATHER OUTLOOK. LOW LEVEL MOISTURE ONLY GETS SHUNTED TO THE OKLAHOMA BORDER ON TUESDAY IN WAKE OF DEPARTING TROF. DESPITE LACK OF SIGNIFICANT FORCING WILL KEEP SLIGHT POPS ALONG THE OKLAHOMA BORDER COUNTIES WHICH WILL RESIDE JUST NORTH OF SURFACE FRONT AND BETTER INSTABILITY TO THE SOUTH. AS NEXT UPPER TROF DEEPENS A BIT ALONG THE PACIFIC NORTHWEST COAST THRU MID-WEEK...TRANSIENT SHORTWAVES OF VARYING STRENGTH WILL LIFT OUT ACROSS THE PLAINS. THE INITIAL LOW LEVEL MOISTURE FLUX AND RESULTANT ELEVATED INSTABILITY WILL LEAD TO AT LEAST SLIGHT CHANCES FOR CONVECTION LATER TUESDAY NIGHT...WITH INCREASING CHANCES INTO WEDNESDAY NIGHT. NOISE IN THE MODELS THIS FAR OUT MAKE IT HARD TO PIN DOWN RELATIVE CHANCES ACROSS ANY GIVEN AREA...SO WILL SHOW UNIFORM MODEST CHANCE POPS ACROSS THE AREA. A MORE VIGOROUS UPPER TROF WILL MOVE ACROSS THE NORTHERN PLAINS ON THURSDAY/THURSDAY NIGHT...DRIVING A MODERATE STRENGTH COLD FRONT ACROSS THE AREA BY FRIDAY MORNING. WILL SHOW HIGHEST POPS ACROSS MUCH OF THE AREA THURSDAY NIGHT...WITH DRYING BEHIND FRONT BY LATER FRIDAY. THE GUIDANCE FROM HPC AND LATEST INTER-OFFICE FORECAST CONSENSUS WAS TO LEAN TOWARD THE ECMWF FOR THE OUTER PERIODS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL RESULT IN SHOWING A MORE LIMITED MOISTURE RETURN WITH SURFACE COLD FRONT ON SUNDAY WITH UPPER ENERGY MORE PHASED WITH LONGWAVE ACROSS THE GREAT LAKES...INSTEAD OF THE GFSS MORE CUTOFF UPPER LOW SCENARIO ACROSS KANSAS BY SUNDAY NIGHT. THEREFORE WILL GO DRY FOR MONDAY PER THE ECMWF. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 56 72 57 78 / 20 10 10 30 HUTCHINSON 53 73 56 77 / 20 10 10 30 NEWTON 55 72 56 77 / 20 10 10 30 ELDORADO 57 71 57 77 / 30 10 10 30 WINFIELD-KWLD 59 73 59 78 / 30 20 20 30 RUSSELL 46 72 53 76 / 10 10 10 30 GREAT BEND 48 72 55 76 / 20 10 20 30 SALINA 50 73 54 77 / 20 10 10 30 MCPHERSON 52 73 56 77 / 20 10 10 30 COFFEYVILLE 61 75 59 79 / 40 20 20 30 CHANUTE 59 74 57 78 / 40 20 10 30 IOLA 59 73 56 78 / 40 10 10 30 PARSONS-KPPF 60 75 58 79 / 40 20 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 21, 7:36 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 736 PM CDT MON APR 21 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 736 PM CDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...GENERALLY EAST OF A MARION TO WICHITA TO BLUFF CITY LINE. HAIL UP TO HALF DOLLAR SIZE AND DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE...MAINLY THIS EVENING THROUGH 2 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE FOR THUNDERSTORMS WILL LINGER FOR AREAS MAINLY ALONG THE OKLAHOMA BORDER ON TUESDAY. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA FROM WEDNESDAY THROUGH THURSDAY NIGHT. STRONG STORMS WILL BE POSSIBLE. CHECK BACK FOR LATER OUTLOOKS AS THE POTENTIAL SEVERE WEATHER COULD INCREASE ACROSS PORTIONS OF THE AREA ON WEDNESDAY OR THURSDAY. ISOLATED THUNDERSTORMS COULD LINGER ACROSS MAINLY SOUTHEAST KANSAS ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA AGAIN ON SUNDAY. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO EARLY TONIGHT...FOR AREAS MAINLY EAST OF A MARION TO WICHITA TO BLUFF CITY LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Apr 21, 9:27 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 927 PM CDT MON APR 21 2008 KSZ093-098-220315- CHAUTAUQUA-COWLEY- 927 PM CDT MON APR 21 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN CHAUTAUQUA AND SOUTHEAST COWLEY COUNTIES... AT 925 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HARDY...OR 26 MILES SOUTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 24 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Apr 21, 9:41 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 941 PM CDT MON APR 21 2008 KSZ093-094-098-220315- CHAUTAUQUA-COWLEY-ELK- 941 PM CDT MON APR 21 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN CHAUTAUQUA...SOUTHEAST COWLEY AND SOUTHWEST ELK COUNTIES... AT 939 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DEXTER...OR 21 MILES SOUTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 38 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:04 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 26 min |
| Apr 22, 12:23 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.